Maine, 2025Damaging Wind in Maine, September 6, 2025
September 6, 2025 · NWS GYX · 1 event in 1 county or zone
A late summer hot and unstable airmass was in place on the afternoon of September 6th across interior Maine. A pre-frontal trough ahead of a surface cold front was approaching the state by the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late summer hot and unstable airmass was in place on the afternoon of September 6th across interior Maine. A pre-frontal trough ahead of a surface cold front was approaching the state by the afternoon hours. Discrete thunderstorms developed across Western Maine with most of them remaining below severe strength. One stronger storm was able to produce damaging wind gusts in the Cumberland County Lakes Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 6, 1:03 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 6, 1:03 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
203 PM EDT Sat Sep 6 2025
.SYNOPSIS...
Showers and thunderstorms move through the area this afternoon
and evening. Thunderstorms may be severe, containing heavy rain
and capable of producing damaging winds. Hail and a brief
tornado are also possible. Storms will weaken tonight. Showers
may linger near the coast through Sunday before clearing out.
Then another stretch of dry weather is anticipated through the
end of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Signs continue to point to an active day as a cold front
approaches this afternoon with a warm, humid, and unstable
environment awaiting its arrival, resulting in thunderstorms
increasing in coverage and intensity with extra left present
being in the right entrance region of an upper- level jet
streak.
SPC mesoanalysis has instability on the order of 1500 J/kg this
afternoon with effective shear around 50 kt, which is more than
sufficient to support strong to severe storms with the highest
threat south and east of the mountains, although CAMs do hint at
more potential for storms farther north compared to how things
were portrayed yesterday. The marine layer may act to keep the
severe threat lower toward the Midcoast.
All severe weather hazards are possible this afternoon, including a
couple of tornadoes with clockwise turning hodographs,
especially in any discrete cells. The most favorable effective
SRH is across southern NH and into SW ME. Later on the primary
threat will be damaging winds as things congeal and storm mode
becomes more linear. Even with the ongoing drought conditions,
deep warm cloud layers and high PWATs support very efficient
rain rates that could result in ponding of water on roadways
along with urban and poor drainage issues, especially in
training showers and storms. Localized amounts of 1 to 2 inches
of rainfall are possible with thunderstorms this afternoon with
additional rainfall tonight into Sunday.
The severe threat is expected to quickly decrease with sunset and
the loss of daytime heating in the 8 to 10 PM window. Once the line
of thunderstorms diminishes and/or pushes offshore this evening,
cloudy and showery weather will continue through tonight and Sunday.
This is due to the frontal boundary stalling out somewhere over the
Gulf of Maine and waves of low pressure riding along it with lift
being further aided by northern New England remaining in the
right entrance region of an upper jet. This will be primarily
south and east of the mountains with even higher chances
stretching from southern NH and along the ME coast and coastal
plain. With the front clearing land areas it will be cooler with
lows generally in the 50s tonight and highs in the 60s on
Sunday.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Showers will come to an end Sunday evening into Sunday night as a
shortwave trough nudges the frontal boundary off to the south and
east. A bigger push of cooler and drier air from high pressure
building into the Northeast will clear out skies, but may also allow
fog to develop, especially in areas that receive rain on Sunday.
Lows will be mostly in the 40s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Pattern Overview: High pressure is going to dominate the pattern
through next week, so despite 500mb shortwave troughing, lack of
moisture will lead to little in the way of chances for
precipitation.
Impacts and Key Messages:
* Temperatures look to fall near freezing Monday night in northern
zones which may lead to patchy frost development.
* Little in the way of chances for precipitation through next week
will continue to maintain drought conditions.
Details: Monday: High pressure builds back into the region
Monday bringing clear skies and a cooler and drier airmass.
Temperatures climb into the low to mid-70s south of the
mountains, and into the low to mid-60s to the north. Deep mixing
drops dewpoints into the 40s, so this is likely going to feel
like a pleasant Fall day. Clear skies continue into Monday night
with calming winds, so expecting decoupling and efficient
radiational cooling overnight. 850mb temperatures at this time
look to only be in the range of +4-6C north to south, so surface
temperatures dropping close to freezing in northern zones is
possible, which would result in patchy frost development.
Currently keeping temperatures close to the NBM which brings
them down into the mid to upper 30s, but it is worth noting that
some of the normally colder guidance has 32F in parts of
northern New Hampshire. South of the mountains see a chilly
night as well with temperatures dropping into the low to
mid-40s.
Tuesday and Wednesday: Tuesday looks mostly clear as well with
the exception being on the coastal plain where high clouds may
start to move in from the south in the afternoon as a low
pressure system advances up the East Coast. Zonal flow aloft
continues to keep temperatures on the cooler side with low to
mid 70s likely on both Tuesday and Wednesday for highs. High
clouds advance into the north Tuesday night with thicker clouds
making there way into the coastal plain. This will likely have
some effect on efficient cooling, but temperatures look to still
fall into the low 40s in the north, and mid- to upper 40s in
the south. Wednesday look like a cloudier day all around as low
pressure makes its pass at sea and broad 500 mb troughing moves
into the region. Models agree that precipitation associated with
the low is going to remain offshore, but an isolated shower
making it to the immediate coast is not out of the question.
Skies become clearer Wednesday night but not totally, so low
temperatures should be similar to Tuesday night.
Thursday-Saturday: 500mb troughing stays locked in over the
region through late week, but with lack of moisture in the low
levels due to the surface high pressure, this likely only
results more in the way of afternoon cumulus. The northwesterly
flow aloft will also continue to keep temperatures on the cooler
side, with highs only in the mid- to upper 60s by Saturday.
Long story short, lack of precipitation through the extended
forecast period is likely going to maintain current drought
conditions with rainfall deficits being as high as they are.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Showers and thunderstorms will crosses the area
into this evening with TEMPO IFR restrictions look likely for
most terminals with the potential for strong wind gusts and
possibly hail. Thunderstorms are expected to decay in the
00Z-02Z window this evening, but the cold front will get hung up
in the vicinity, likely keeping showery weather through tonight
and at least a part of Sunday. In addition to the showers, IFR
ceilings and possibly fog will be present at times, especially
along the coast. Conditions should improve later Sunday and
continue into Sunday night as drier air begins to move in, but
fog could develop in areas that get rainfall on Sunday.
Long Term...VFR conditions are expected through the long term
forecast period as high pressure settles in overhead. Valley fog
is likely in at least the northern valleys each night, so IFR
restrictions are possible at HIE and LEB, but dry conditions may
hinder it elsewhere.
&&
.MARINE...
Short Term...SCA conditions continue today ahead of a cold
front, which will bring showers and storms to the region this
afternoon and evening. Some of these could move offshore and
could be strong to severe. The front will cross into the waters
this evening and tonight and looks to get hung up somewhere over
the Gulf of Maine. Weak low pressures riding along the boundary
will keep showery conditions through tonight and Sunday the
frontal boundary pushes off to the south and east Sunday night.
Long Term...Wind gusts and seas remain below SCA criteria
through the long term forecast period as high pressure becomes
dominate over the region. Some showers are possible over the
waters on Wednesday as low pressure makes a close pass to the
Gulf of Maine, otherwise fair weather will prevail with gusts
less than 15kts and seas generally 2-3ft.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ150-152>154.
&&
NEAR/SHORT TERM...Combs
LONG TERM...Baron
Hazardous weather outlook, Sep 6, 12:31 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
131 PM EDT Sat Sep 6 2025
ANZ154-MEZ007>009-012>014-018>025-028-033-NHZ004-006>015-071745-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
131 PM EDT Sat Sep 6 2025
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ026-027-071745-
Lincoln-Knox-
131 PM EDT Sat Sep 6 2025
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms containing heavy rain and capaple of
producing strong winds are possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>152-071745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
131 PM EDT Sat Sep 6 2025
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms containing heavy rain and capaple of
producing strong winds are possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ153-071745-
Casco Bay-
131 PM EDT Sat Sep 6 2025
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ001>003-005-071745-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
131 PM EDT Sat Sep 6 2025
This Hazardous Weather Outlook is for northern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 6, 2:33 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
333 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 2 E Plymouth 43.75N 71.65W
09/06/2025 Grafton NH Fire Dept/Rescue
Off-duty firefighter reported a tree down on
wires along NH-175. Time estimated by radar.
&&Local storm report, Sep 6, 2:35 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
335 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 2 SE Plymouth 43.74N 71.66W
09/06/2025 Grafton NH Public
Three trees down on North Ashland road in
Plymouth. Largest was about 10 inches. Time
estimated by radar.
&&Local storm report, Sep 6, 2:37 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
337 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail 3 SE Winchester 42.74N 72.35W
09/06/2025 M1.50 Inch Cheshire NH Public
Hail as large as ping pong balls fell for
almost 10 mins. Time estimated by radar.
&&Thunderstorm Wind, Cumberland
- When
- September 6, 2:50 PM EST to 2:55 PM EST
- Where
- Cumberland County, 1.7 mi NW of Bridgton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.070, -70.720
Severe thunderstorm outflow wind gusts downed a large pine tree and power-lines blocking Highland Rd. in Bridgton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, September 6, 2025$126,000 · EF0 · 43 events
- Hail and Damaging Winds in New Jersey, September 6, 20254 injured · 55 kt wind · 12 events
- Flash Flooding in South Carolina, September 6, 2025$45,000 · 3 events
- Damaging Winds in Virginia, September 6, 2025$16,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, September 6, 2025$9,000 · 1.5 in hail · 16 events
- Damaging Wind in North Carolina, September 6, 2025$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Connecticut, September 6, 20251 injured · 1 in hail · 7 events
- Damaging Winds in Connecticut, September 6, 2025$15,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 202556 kt wind · 10 events
- Damaging Winds in New York, September 6, 2025$13,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, September 6, 2025$12,000 · 53 kt wind · 5 events
- Damaging Winds in New York, September 6, 202550 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295867.